Possible COVID treatment azithromycin may increase risk of heart problems

CHICAGO — While scientists continue to argue the pros and cons of using hydroxychloroquine to treat COVID-19, another drug is entering that conversation too. A new study is recommending doctors avoid prescribing azithromycin as a treatment for coronavirus. Researchers in Chicago say the drug, when combined with other medications, can increase the risks of heart issues like abnormal heart rhythms and cardiac arrest.

Azithromycin is a commonly-prescribed antibiotic which is now being investigated to see how well it fights COVID-19. Despite its possible effectiveness during the pandemic, researchers say the drug has a long history of stirring debate. In 2012, the Food and Drug Administration issued a warning saying azithromycin could cause cardiac events. Studies since then however, haven’t been able to prove this conclusively.

Researchers at the University of Illinois at Chicago now believe part of the trouble with azithromycin may be the other medications patients are taking at the same time.

“Our findings should give researchers and clinicians looking at azithromycin as a potential treatment for COVID-19 pause,” researcher Haridarshan Patel says in a university release. “We found that if taken together with drugs that affect the electrical impulses of the heart, the combination is linked with a 40% increase in cardiac events, including fainting, heart palpitations and even cardiac arrest.”

Which drugs affect azithromycin?

The team at the UIC College of Pharmacy explains certain drugs can affect the interval in the electrical rhythm of the heart, called the QT interval. These medications are known as QT-prolonging drugs and they include antidepressants, opioid medications, muscle relaxers, and blood pressure medications like ACE inhibitors and beta-blockers.

Anti-malaria drugs such as hydroxychloroquine and chloroquine, which are also creating COVID-19 debate, affect the QT interval as well.

“Because QT-prolonging drugs are used so commonly, our findings suggest that doctors prescribing azithromycin should be sure that patients are not also taking a QT-prolonging drug,” Patel explains.

Is taking azithromycin alone dangerous?

The study authors note a previous report finds one in five patients taking azithromycin are also on QT-prolonging drugs. Patel’s 2019 study focuses on older patients who tend to have more health issues. The new UIC study examines a large collection of medical data from patients with an average age of 36.

While looking at data on over four million patients, researchers compare using azithromycin against amoxicillin, another commonly-prescribed antibiotic. Unlike azithromycin, amoxicillin has no history of causing cardiac events. The study then sees how many patients on these drugs were hospitalized for heart trouble within five days of taking them.

Although there were about two million cases involving abnormal heartbeats, fainting, cardiac arrest, or death, researchers reveal neither drug significantly increases these problems. When taking either of these medications alone, UIC finds the risk of cardiac events is actually quite low and very rare. The most common issues include fainting and heart palpitations.

When patients take azithromycin while on QT-prolonging medications however, the risks of these issues increase by 40 percent compared to taking QT-prolonging drugs with amoxicillin.

“Because both QT-prolonging drugs and azithromycin are so commonly prescribed, the risk for cardiac events due to the combination, while still rare, is serious,” Patel says. “Studies looking at using azithromycin to treat COVID-19 or other diseases should very carefully consider its use among patients who are also taking QT-prolonging medications.”

The study appears in JAMA Network Open.

Like studies? Follow us on Facebook!